Alert archive / Maryland / Coastal Flood Statements in 2021

Coastal Flood Statement 18, NWS Wakefield, VA

August 22, 2021Dorchester County, Maryland

NWS Wakefield, VA issued this coastal flood statement at Aug 22, 2021, 9:20 PM EDT for Dorchester County, Maryland. It took effect at Aug 23, 2021, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2021, 9:20 PM EDT (01:20 UTC)
In effect from
Aug 23, 2021, 12:00 AM EDT
Expired
Aug 23, 2021, 4:00 AM EDT
In force
4 hr
Issued by
NWS Wakefield, VA

County Dorchester County, MD

The radar

The Dover AFB radar (KDOX), 72 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 00:00Z, 1.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1543 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

342 
WHUS41 KAKQ 230120
CFWAKQ

Coastal Hazard Message
National Weather Service Wakefield VA
920 PM EDT Sun Aug 22 2021

MDZ021-230800-
/O.NEW.KAKQ.CF.S.0018.210823T0400Z-210823T0800Z/
Dorchester-
920 PM EDT Sun Aug 22 2021

* WHAT...Up to one half foot of inundation above ground level
  expected in low-lying areas near shorelines and tidal 
  waterways.

* WHERE...Southern Dorchester County, especially around Bishop's 
  Head.

* WHEN...Until 4 AM EDT Monday.

* IMPACTS...Shallow flooding is possible in the most vulnerable 
  locations near the waterfront and shoreline.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

Time of high total tides are approximate to the nearest hour.

BISHOPS HEAD MD
MLLW CATEGORIES - MINOR 3.2 FT, MODERATE 3.7 FT, MAJOR 4.2 FT
MHHW CATEGORIES - MINOR 1.1 FT, MODERATE 1.6 FT, MAJOR 2.1 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 23/02 AM     3.3        1.2        0.8        1      MINOR    
 23/03 PM     3.0        0.9        0.7        1       NONE    
 24/03 AM     3.2        1.1        0.7        1       NONE    
 24/04 PM     2.9        0.8        0.6        1       NONE    
 25/04 AM     2.9        0.8        0.5        1       NONE    
 25/04 PM     2.8        0.7        0.5        1       NONE

CAMBRIDGE MD
MLLW CATEGORIES - MINOR 3.5 FT, MODERATE 4.0 FT, MAJOR 4.5 FT
MHHW CATEGORIES - MINOR 1.5 FT, MODERATE 2.0 FT, MAJOR 2.5 FT

             TOTAL      TOTAL    DEPARTURE                   
 DAY/TIME    TIDE       TIDE     FROM NORM   WAVES    FLOOD  
            FT MLLW    FT MHHW       FT       FT      IMPACT 
 --------  ---------  ---------  ---------  -------  --------
 23/05 AM     3.2        1.2        0.8        1       NONE    
 23/05 PM     2.7        0.7        0.7        1       NONE    
 24/06 AM     2.9        0.9        0.6        1       NONE    
 24/07 PM     2.6        0.6        0.5        1       NONE    
 25/07 AM     2.7        0.7        0.5        1       NONE    
 25/07 PM     2.5        0.5        0.4        1       NONE

&&

$$

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this coastal flood statement went out at Aug 22, 8:22 PM EDT, 58 minutes earlier.

Area forecast discussion, Aug 22, 8:22 PM EDT, 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
822 PM EDT Sun Aug 22 2021

.SYNOPSIS...
An upper level trough lingers over the Mid-Atlantic tonight and
then lifts to the northeast Monday as weak high pressure builds
in from the northwest. An upper level ridge gradually builds
across the are through midweek.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 820 PM EDT Sunday...

Upr level energy combined with the daytime heating resulted in
nmrs tstms this aftrn/erly eve which was then sustained by the
resultant outflow boundaries. Activity has quickly diminished
with the loss of heating, except for some lingering tstms across
interior ne NC. Per high res guidance, kept 20 PoP in most areas
thru midnite, chc PoPs across ne NC over the next few hrs.

Otw, fair to pt cldy overnite with some ptchy fog. Had to lower
some mins a bit in due to the temp drop to near 70 from the tstms.
Lows upr 60s to arnd 70.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 355 PM EDT Sunday...

The upper trough begins to fill and lift to the northeast
Monday as an upper ridge builds into the Ohio Valley. Mostly
sunny Monday with high temperatures in the upper 80s to low 90s,
with a ~20% chc of afternoon showers/tstms across interior NE
NC. The upper ridge spreads across the area Monday night through
Wednesday. Lows Monday night range from the low to mid 70s,
then hot and humid Tuesday with highs in the low to locally mid
90s, and heat indices in the upper 90s to around 100F. Once,
again only ~20% PoPs for showers/tstms over interior NE NC. Warm
and humid Wednesday night with lows ranging from 70-75F. Mostly
sunny, hot, and humid Wednesday with highs in the low/mid 90s
with heat indices around 100F.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 355 PM EDT Sunday...

A mid/upper level ridge remains over the Mid-Atlantic through
the later this week into next weekend, with surface high
pressure centered off the Mid-Atlantic coast. High pressure is
expected to move W by late week into the weekend, centering over
the SE this weekend. Mainly dry conditions are expected
Wednesday/Thursday with the area under the ridge. Moisture
potentially slides in on the southern periphery of the ridge
Friday through Sunday with low chc PoPs mainly in the western
Piedmont.

Lows generally range from the upper 60s west to low to mid 70s east.
Highs range from the lower 90s to locally mid 90s Thursday and
Friday, and upper 80s to around 90F Saturday and Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
As of 720 PM EDT Sunday...

The sct convection this eve has dissipated. Did start off ECG with
VCTS though, per current radar trends. Otw,there could be some ptchy
late nite/erly morning fog in places Mon. Vrbl winds tonite a less
than 10 kts. VFR conditions expected Mon with the only convection
expected would be on a sea-breeze across the sern TAF sites after
18Z. Winds tempo shift to the e-se due to the sea-breeze Mon.

OUTLOOK...
Mainly dry and VFR conditions area expected Tuesday through
Friday as an upper level ridge builds across the region.

&&

.MARINE...
As of 355 PM EDT Sunday...

Afternoon weather analysis places TC Henri just inland on the
CT/RI coast with a surface trough extending SW across the local
area. High pressure is anchored across the central Gulf Coast
supported by a building upper ridge across Texas. Winds are
highly variable across the waters with ongoing widespread
thunderstorms forming as an upper trough axis crosses the area.
Waves are 1-2 ft with seas 2-4 ft.

Generally quiet marine weather is expected to dominate the
forecast period with S and SW winds. A lingering surface trough
will stall over the area which may allow winds to briefly turn
westerly on the Bay Monday night. Sub-SCA winds/waves/seas are
likely to persist through the end of the work week. Seas 2-3 ft
through Friday may build to 3-4 ft by the weekend.

Diminishing swell offshore will result in a decreasing rip
current threat with Moderate Risk for the northern beaches and
Low Risk for the southern beaches on Monday. Low rip current
risk at all area beaches is expected on Tuesday.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...AJZ/RMM
NEAR TERM...MPR
SHORT TERM...AJZ/RMM
LONG TERM...AJZ/RMM
AVIATION...MPR
MARINE...RHR
Hazardous weather outlook, Aug 22, 8:05 PM EDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
805 PM EDT Sun Aug 22 2021

MDZ021>024-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>098-509>525-240015-
Dorchester-Wicomico-Somerset-Inland Worcester-Northampton-Hertford-
Gates-Pasquotank-Camden-Western Currituck-Bertie-Chowan-Perquimans-
Eastern Currituck-Fluvanna-Prince Edward-Cumberland-Goochland-
Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-Powhatan-Westmoreland-
Richmond-Northumberland-Lancaster-Brunswick-Dinwiddie-Prince George-
Charles City-New Kent-Gloucester-Middlesex-Mathews-Greensville-
Sussex-Surry-James City-Southampton-Isle of Wight-Norfolk/Portsmouth-
Suffolk-Chesapeake-Virginia Beach-Western Louisa-Eastern Louisa-
Western Hanover-Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
805 PM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ099-100-240015-
Accomack-Northampton-
805 PM EDT Sun Aug 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for eastern Virginia and
southeast Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ025-240015-
Maryland Beaches-
805 PM EDT Sun Aug 22 2021

...MODERATE RIP CURRENT RISK IN EFFECT FROM MONDAY MORNING THROUGH
MONDAY EVENING...

This Hazardous Weather Outlook is for southeast Maryland.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   MODERATE RIP CURRENT RISK.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 6:05 PM EDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
605 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     3 E LITTLETON           36.90N 77.10W
08/22/2021                   SUSSEX             VA   911 CALL CENTER

            SEVERAL TREES DOWN. TIME ESTIMATED.

&&

EI
Special weather statement, Aug 22, 6:18 PM EDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Wakefield VA
618 PM EDT Sun Aug 22 2021

NCZ013-014-030>032-222300-
Hertford NC-Bertie NC-Gates NC-Perquimans NC-Chowan NC-
618 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northwestern
Perquimans, northeastern Bertie, southeastern Hertford, southeastern
Gates and northwestern Chowan Counties through 700 PM EDT...

At 618 PM EDT, Doppler radar was tracking a strong thunderstorm over
Hobbsville, or near Ryland, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles. Minor damage to outdoor objects is possible.

Locations impacted include...
Hertford, Winfall, Gatesville, Sunbury, Ryland, Harrellsville,
Chapanoke, Rockyhock, Tyner, Hobbsville, Valhalla, Belvidere, Gliden,
Newsome Store, Arrowhead Beach, Peach, Parkville, Nicanor, Carter and
Beach Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3615 7676 3621 7675 3624 7674 3624 7672
      3625 7682 3638 7683 3647 7656 3635 7644
      3628 7638 3626 7637 3624 7634 3624 7632
      3621 7629 3611 7674
TIME...MOT...LOC 2218Z 326DEG 18KT 3635 7660

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

EI
Local storm report, Aug 22, 6:30 PM EDT, 2 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
630 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     TSTM WND DMG     1 NNW PRINCE GEORGE GOL 37.15N 77.27W
08/22/2021                   PRINCE GEORGE      VA   NWS EMPLOYEE

            NUMEROUS TREES DOWN NEAR US 460 EAST OF
            PRINCE GEORGE DRIVE.

&&
Special weather statement, Aug 22, 6:53 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Wakefield VA
653 PM EDT Sun Aug 22 2021

NCZ013-030-031-222345-
Hertford NC-Bertie NC-Chowan NC-
653 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of northeastern Bertie,
southeastern Hertford and Chowan Counties through 745 PM EDT...

At 653 PM EDT, Doppler radar was tracking a strong thunderstorm over
Colerain, or 8 miles southwest of Ryland, moving south at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small trees and blow around
         unsecured objects. Wind impacting handling of high profile
         vehicles.

Locations impacted include...
Windsor, Powellsville, Colerain, Harrellsville, Rockyhock, Cape
Colony, Valhalla, Midway, Askewville, Goose Pond, Whites Crossroads,
Newsome Store, Arrowhead Beach, Mount Gould, Hancock, Wakelon,
Rosemead, Buena Vista, Smalls Crossroads and Merry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3600 7708 3630 7695 3631 7672 3630 7670
      3630 7667 3601 7652 3601 7658 3606 7662
      3605 7662 3604 7664 3604 7666 3601 7669
      3599 7668 3598 7669
TIME...MOT...LOC 2253Z 001DEG 20KT 3622 7677

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

EI
Local storm report, Aug 22, 7:39 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
739 PM EDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     FLASH FLOOD      2 N NORTHWEST           36.59N 76.20W
08/22/2021                   CITY OF CHESAPEAKE VA   PUBLIC

            LANE CLOSURES DUE TO HIGH WATER ON ROUTE 168
            NEAR THE VA/NC BORDER. REPORT FROM SOCIAL
            MEDIA.

&&

EI
Special weather statement, Aug 22, 7:47 PM EDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Wakefield VA
747 PM EDT Sun Aug 22 2021

NCZ030-230030-
Bertie NC-
747 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of central Bertie
County through 830 PM EDT...

At 747 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Lewiston Woodville, or 9 miles northwest of Windsor,
moving south at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Windsor, Lewiston Woodville, Askewville, Woodard, Republican,
Quitsna, Buena Vista and Burden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Strong wind gusts are possible with these storms. These wind gusts
are capable of knocking down tree limbs, small or weakened trees, and
blowing around trash cans, potted plants, lawn furniture, and other
light outdoor objects.

&&

LAT...LON 3586 7690 3590 7692 3586 7701 3586 7704
      3590 7702 3594 7704 3593 7709 3593 7713
      3594 7713 3593 7719 3601 7721 3604 7728
      3610 7727 3611 7723 3614 7726 3617 7696
      3586 7677 3588 7683 3585 7683 3581 7689
TIME...MOT...LOC 2347Z 348DEG 14KT 3611 7702

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...45 MPH

EI

Nearby

Coastal Flood Statements in Maryland, 2021Every coastal flood statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.